MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Separation Failure (2547)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: unknown.Pma/510(k) #: k151676.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required the placement of a retracta detachable embolization coil during an endovascular aneurysm repair procedure.The operator reported that upon attempting to deploy the retracta coil using the torque device, "the coil turned on itself and doesn`t release." the operator reported trying to pull the retracta back, but it did not work.The operator stated that "the retracta wire twisted that it could not be withdrawn into the guide catheter.So the (whole) system (including) the introducer was pulled back and the retracta ripped off due to the strong pull." the operator utilized a snare to remove the retained coil fragments, however was unsuccessful at removing all of the fragments.The operator reported that there is a 10mm piece of coil retained in the right femoral bifurcation of the patient "with no consequences." the operator reported the procedure time was extended an there was an increase exposure to radiation to the patient.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
D10: product received on: 13jan2020.Investigation/evaluation: it was reported that during the procedure, a retracta detachable embolization coil failed to detach from the delivery wire, could not be retracted into the catheter, separated and part of the coil remained in the patient.The retained coil did not cause any adverse effects to the patient.As reported, there was an increase procedure time and increased radiation exposure.It is unknown if the original procedure was completed successfully.A review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, and visual inspection were conducted during the investigation.The complainant returned devices bundled together to cook for investigation.One wire was returned with elongation, one transition was returned with elongation, one coil was returned with it separated into two pieces and elongation and a second coil was returned with elongation but in one piece.For the second coil, the manufacturer is unknown.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) for complaint records no relevant non-conformances.A database search revealed no other complaints have been reported for the device lot.At the time of the investigation, there is no evidence the device was not manufactured to specification, or that there are nonconforming devices in house or out in the field.The product¿s instructions for use [ifu] provides the following information to the user related to the reported failure mode: warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ product recommendations: ¿the following catheters are recommended for use with retracta detachable embolization coils: hnb (r)4.0-35, hnb (r)5.0-35, hnb (r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: ¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during oil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." ¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ the ifu instructs the user to ¿use the torque device to turn the delivery wire counterclockwise 8-10 times.¿ it is unknown if the torque driver was turned in a counterclockwise direction.The ifu instructs specific ¿catheters are recommended for use with retracta detachable embolization coils.¿ it is unknown what type of catheter that was utilized in conjunction with the retracta.It is possible that the catheter had a smaller inner diameter than recommended for the.035" retracta coil, causing difficult advancement.However, this cannot be confirmed.Based on the information provided, inspection of the returned product and the results of the investigation, it was concluded that a component failure unrelated to manufacturing or design deficiency contributed to the failure.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9536050
Report Number1820334-2019-03177
Device Sequence Number3542430
Product Code KRD
UDI-Device Identifier10827002342009
UDI-Public(01)10827002342009(17)241112(10)10125632
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2024
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-12
Device Lot Number10125632
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2020
Initial Date Received by Manufacturer 12/13/2019
Supplement Date Received by Manufacturer02/19/2020
Initial Report FDA Received Date12/31/2019
Supplement Report FDA Received Date02/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RIM CATHETER
Outcome Attributed to Adverse Event Other;